No Acetaminophen After Infant Vaccines, Parents Warned

Advertisement

Infants who develop a fever after receiving vaccines should not be given acetaminophen (Tylenol), say scientists in an article in the October 17 issue of Lancet. The international research team notes that acetaminophen, the active ingredient in Tylenol, reduces infants’ immune responses to vaccines.

The study intended to determine whether acetaminophen could prevent fever, a common side effect seen in infants after they receive vaccines. According to Roman Prymula, MD, and other authors of the study, giving infants acetaminophen if they develop a fever after receiving vaccines should be avoided. The investigators did not study whether other drugs used to reduce fever, such as ibuprofen, would also weaken the body’s immune response to vaccines. Aspirin should never be given to infants or young children who have a fever because of the risk of Reyes syndrome.

Fever is the immune system’s response to an infection, and in fact development of fever in infants after they have received vaccines is common. According to the Centers for Disease Control and Prevention (CDC), fever occurs in about 25 percent of children after they receive the DTaP (diphtheria, tetanus, pertussis) vaccine. High fever (105 degrees Fahrenheit or higher) is rare, seen in 1 in 16,000 children.

Fever greater than 101 degrees Fahrenheit is a less common reaction to the Hib (Haemophilus influenza type b) vaccine, occurring in up to 1 of 20 children, says the CDC. The CDC also notes that fever is a side effect of the influenza (flu) vaccine, both the live and the inactivated forms. The pneumococcal vaccine is associated with fever of greater than 100.4 degrees Fahrenheit in about 33 percent of vaccinated children, and up to 2 percent experience a higher fever (greater than 102.2 degrees Fahrenheit).

Advertisement

Robert T. Chen, MD, chief of vaccine safety for the CDC’s National Immunization Program, noted in a WebMD article that trying to reduce fever after receiving vaccines is “probably not a good idea for most kids.” Parents should consult their doctor if their child acts sickly, such as fussiness or loss of appetite, after receiving vaccines.

In the recently reported study, the authors noted that even infants who were not given acetaminophen rarely developed a fever that went above 103 degrees Fahrenheit. Parents who are concerned about any reactions that their child may have to vaccines should contact their physician before giving him or her medication.

SOURCES:

Centers for Disease Control and Prevention

WebMD October 16, 2009

Advertisement